Dense Fog, Gibson
- When
- September 19, 3:00 AM CST to 8:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Widespread dense fog formed in parts of southwest Indiana, mainly north through west of Evansville. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed in parts of southwest Indiana, mainly north through west of Evansville. Visibility was reduced to one-quarter mile or less. The fog formed in association with a weak high pressure ridge that extended from southeast Missouri to northwest Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 19, 2:00 AM CST, 1 hour earlier.
Area Forecast Discussion
National Weather Service Paducah KY
300 AM CDT MON SEP 19 2016
.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM CDT Mon Sep 19 2016
Above average confidence in the short term.
Clear skies, calm winds, and plenty of moisture trapped below the
nocturnal inversion have produced areas of dense fog. Will be
issuing a Dense Fog Advisory for most of our CWA through 14Z.
Very little to discuss and very few changes synoptically through the
short term period. High pressure at the surface and ridging aloft is
forecast through the period producing dry, warm, and humid
conditions. On Tuesday a cold front north and west of our area
attempts to sag into the region but the upper ridge holds fast
thereby washing it out/frontolysis.
Temperatures will remain above normal through the period.
.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Sep 19 2016
Surface high pressure to our east and a weak upper level ridge aloft
will keep the PAH forecast area dry Thursday and Friday. Southerly
winds will keep temperatures well above seasonal normals with highs
in the 85 to 90 degree range and lows in the middle to upper 60s.
Models have been going back and forth on precipitation chances over
the weekend. The latest GFS shows light QPF across our western half
of counties during the daytime hours Saturday through Sunday, while
the latest ECMWF keeps us dry through the weekend. This leads to
low confidence for the weekend, and for now kept Saturday dry with
just slight to low chances of showers and thunderstorms spreading
east across our counties Saturday night and Sunday. Continued
southerly flow will keep temperatures well above normal through the
weekend.
&&
.AVIATION...
Issued at 1154 PM CDT Sun Sep 18 2016
The only concern for the 06Z TAFs is dense fog overnight. Already
seeing some LIFR or lower conditions across the region, and
should see the dense fog become more persistent in the next few
hours mainly at KCGI and KPAH. There is some doubt whether there
will be LIFR ceilings or LIFR fog, either way LIFR or lower
conditions should be expected at KCGI and KPAH through 14z or 15Z.
With surface high pressure in control, skies will be clear and
winds light Monday and Monday evening.
&&
.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
080>094.
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ076-086-
087-100-109>112-114.
IN...Dense Fog Advisory until 9 AM CDT this morning for INZ081-082-
085.
KY...Dense Fog Advisory until 9 AM CDT this morning for KYZ001>014.
&&
SHORT TERM...JP
LONG TERM...RST
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 927 PM CDT SUN SEP 18 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-200230- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 927 PM CDT SUN SEP 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AREAS OF FOG WILL DEVELOP OVERNIGHT...POSSIBLY BECOMING DENSE IN SOME PLACES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCALLY DENSE FOG IS POSSIBLE EARLY MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656941, 656942, 656943.